Alert archive / Florida / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 9, NWS Tampa Bay, FL

February 24, 2010Highlands County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Feb 24, 2010, 2:27 PM EST for Highlands County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 24, 2010, 2:27 PM EST (19:27 UTC)
Expired
Feb 24, 2010, 3:15 PM EST
In force
48 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Highlands County, FL

The radar

The Melbourne radar (KMLB), 109 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 1:33 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2010-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2010-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 1:49 PM EST, 38 minutes earlier.

Area forecast discussion, Feb 24, 1:49 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
149 PM EST WED FEB 24 2010

...SEVERE THUNDERSTORM WATCH ISSUED FOR CARLOTTE...LEE...DE SOTO AND
HIGHLANDS COUNTY UNTIL 800 PM...

.UPDATE...CONVECTION INCREASING IN COVERAGE AND INTENSITY IN
FAVORABLE AND UNSTABLE ATMOSPHERE IN SW FL AND SOUTHERN PORTIONS
OF THE FL PENINSULA THIS AFTERNOON ALONG WARM FRONTAL BOUNDARY AND
IN WARM SECTOR OF SYSTEM. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS WITH THE STRONGER STORMS INTO THIS EVENING. HAVE
UPDATED GRIDS AND FORECASTS TO ADD THIS WATCH.

&&

.PREV DISCUSSION... /ISSUED 106 PM EST WED FEB 24 2010/

SHORT TERM (TONIGHT-FRIDAY)...STORMY WEATHER TO END THIS EVENING THEN
COLD AND DRY CONDITIONS THURSDAY AND FRIDAY. ACTIVE VORTICITY MAX TO
PUSH SURFACE LOW OVER THE FL PENINSULA THIS AFTERNOON AND COLD
FRONT TO SWEEP OVER THE AREA TONIGHT WITH SLIGHT CHANCE POPS OVER
NORTHERN AND CENTRAL AREAS THEN CHANCE POPS OVER SW CLOSER TO BEST
EVENING DYNAMICS. HIGH PRESSURE TO BUILD INTO THE REGION OVERNIGHT
ON BREEZY NW LOW LEVEL FLOW FILTERING COLD ARCTIC AIRMASS INTO THE
REGION. EXPECT COLD LOW TEMPERATURES IN THE 30S FROM THE BAY AREA
NWARD AND LOWER 40S SOUTH TO COMBINE WITH THE WINDS TO MEET WIND
CHILL ADVISORY CRITERIA MOST AREAS EXCEPT SW FL WHERE NOT AS COLD TEMPS
SHOULD KEEP VALUES ABOVE CRITERIA.

BREEZY NW-N FLOW TO CONTINUE THURSDAY WITH STRATO CU CLOUDS OVER
THE E GULF AND COASTAL AREAS AND MOSTLY SUNNY SKIES OVER INTERIOR
AREAS WHILE TEMPERATURES STRUGGLE TO WARM AND REMAIN IN THE 50S
FROM THE BAY AREA NWARD TO LOWER 60S IN SW FL.

THURSDAY NIGHT INTO FRIDAY MORNING EXPECTED TO BE VERY COLD WITH
LIGHT WINDS AND GOOD RADIATIONAL COOLING FOR LONG DURATIONS OF
FREEZING TEMPERATURES IN THE NATURE COAST AND NORMALLY
COLDER...WIND PROTECTED AND DRAINAGE FLOW AREAS OF INTERIOR WEST
CENTRAL FLORIDA. WILL ISSUE HARD FREEZE WATCH FOR LEVY COUNTY AND
FREEZE WATCH FOR SUB 32 DEGREE TEMPERATURE CONTOUR IN PREVIOUSLY
MENTIONED AREAS.

STILL COOL ON FRIDAY WITH ONLY SLIGHT MODERATING TREND BEGINNING.

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...PROGRESSIVE PATTERN
CONTINUING THROUGH THE LONG TERM PERIOD WITH A COUPLE SYSTEMS
FORECAST TO MOVE THROUGH THE PENINSULA. THE FIRST SYSTEM IS STILL
EXPECTED TO TAKE SHAPE SOUTH OF THE LA COAST EARLY SAT MORNING AND
PROPAGATE EASTWARD TOWARDS OUR AREA. MODELS ARE BEGINNING TO COME
INTO BETTER AGREEMENT ABOUT THE TIMING OF THE SYSTEM SHOWING IT
AFFECTING WEST CENTRAL FL BY SAT AFTERNOON. PLACEMENT OF THE SYSTEM
STILL REMAINS AN ISSUE WITH THE GFS NOW FURTHER SOUTH THAN THE ECMWF
SHOWING THE CENTER PASS OVER THE SOUTHERN TIP OF FL. 0Z ECMWF HAS
ALSO TRENDED SOUTH SINCE YESTERDAY (NOT AS FAR AS GFS THROUGH) SO
DECIDED TO TAKE A BLEND OF THE 2 AND MOVE THE CENTER THROUGH LEE
COUNTY. DYNAMICS DO NOT LOOK IMPRESSIVE SO JUST MENTIONED A CHANCE
OF SHOWERS ON SAT AFTERNOON.

HIGH PRESSURE QUICKLY BUILDS IN OVER THE AREA BEHIND THE SYSTEM AND
REMAINS IN PLACE THROUGH MONDAY NIGHT AS THE NEXT SYSTEMS DEVELOPS
IN GULF. 6Z GFS AND 0Z ECMWF REMAINED IN FAIRLY DECENT AGREEMENT
WITH THE TIMING AND PLACEMENT BUT THE LATEST 12Z GFS RUN NOW PUSHES
THE SYSTEM CONSIDERABLY SOUTH OF THE ECMWF AND BACKS OFF ON THE
INTENSITY. BLENDED THE TUESDAY/WEDNESDAY FORECAST OFF THE ECMWF AND
6Z GFS AND SHOWED THIS SYSTEM MOVING THROUGH WEST FL. WITH A MID
LEVEL TROUGH DIGGING THROUGH THE SOUTHEAST AND A RATHER IMPRESSIVE
UPPER LEVEL JET MOVING THROUGH THE PENINSULA...DECIDED TO INCREASE
WORDING ON TUESDAY AFTERNOON TO A CHANCE OF THUNDERSTORMS.

TEMPS THROUGHOUT THE PERIOD ARE EXPECTED TO RUN A COUPLE DEGREES
BELOW NORMAL AS CLOUDS INCREASE NEAR THE PASSING SYSTEMS AND COLD
AIR ADVECTION TAKES PLACE IN THE WAKE.

AVIATION...SCATTERED SHOWERS AND THUNDERSTORM CONTINUE TO MAKE THEIR
WAY ONSHORE ACROSS THE AREA. VCSH EXPECTED THROUGH THE MID AFTERNOON
FOLLOWED BY VCTS THROUGH THE EVENING. FURTHER SOUTH AT RSW AND
FMY..STRONGER INSTABILITY IN PLACE MAY PRODUCE TSRA DURING THE LATE
AFTERNOON. AS THE SYSTEM PASSES BY THE LATE EVENING/EARLY NIGHT...A
BKN TO OVC DECK 2-3KFT WILL LINGER A FEW HOURS BEHIND BEFORE SKIES
BEGIN TO CLEAR ACROSS THE AREA.

MARINE...GRADIENT QUICKLY TIGHTENING EARLY THIS AFTERNOON OVER
THE E CENTRAL GULF WITH WINDS JUST NOW AT 20+ KTS AT BUOY 42036. SO
CONTINUE TO EXPECT 20+ KNOTS TO OVERSPREAD THE E GULF THIS
AFTERNOON AND SEAS TO RAPIDLY BUILD WITH SMALL CRAFT ADVISORY
CONDITIONS AROUND 4PM THROUGH THE NIGHT AND MOST OF THURSDAY
PRODUCING LARGE...CHOPPY AND DANGEROUS SEAS. HIGH PRESSURE TO
SETTLE INTO THE REGION THURSDAY NIGHT AND FRIDAY WITH WINDS
DROPPING OFF BUT SEAS SLOWER TO RESPOND. NEXT SYSTEM TO MOVE
THROUGH THE AREA SATURDAY WITH WINDS AND SEAS AGAIN INCREASING.
ANOTHER HIGH PRESSURE AREA MOVES THROUGH THE REGION SUNDAY WITH
LIGHTER WINDS AND SEAS. THEN ANOTHER STORM SYSTEM TO MOVE THROUGH THE
REGION EARLY NEXT WEEK TO AGAIN ELEVATED WINDS AND SEAS.

FIRE WEATHER...COLD AND VERY DRY AIRMASS TO FILTER INTO THE AREA
THURSDAY AND HOLD IN PLACE FRIDAY FOR LONG DURATIONS OF CRITICALLY
LOW RHS TO KEEP RED FLAG WARNING GOING THURSDAY AND WATCH FRIDAY.
SLIGHTLY MOISTURE INCREASE SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  41  57  36  63 /  20   5   0   0
FMY  48  64  38  68 /  30   5   0   0
GIF  42  59  33  64 /  20   0   0   0
SRQ  46  59  37  64 /  20   5   0   0
BKV  37  55  25  62 /  20   0   0   0
SPG  48  58  41  63 /  20   5   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 11 AM TO 6 PM EST THURSDAY FOR CHARLOTTE-
     CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-
     LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-SUMTER.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
     FOR CHARLOTTE-CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-
     HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-POLK-SARASOTA-SUMTER.

     WIND CHILL ADVISORY FROM 2 AM TO 10 AM EST THURSDAY FOR CITRUS-
     DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEVY-MANATEE-
     PASCO-PINELLAS-POLK-SARASOTA-SUMTER.

     FREEZE WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING FOR
     CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-
     MANATEE-PASCO-POLK-SUMTER.

     HARD FREEZE WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY
     MORNING FOR LEVY.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 PM EST THURSDAY FOR BONITA BEACH TO
     ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT 20 TO 60
     NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO
     TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO SUWANNEE
     RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO
     60 NM.

&&

SHORT TERM/MARINE/FIRE WEATHER...20/BARRON
LONG TERM/AVIATION...20/BARRON
Hazardous weather outlook, Feb 24, 4:52 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
452 AM EST WED FEB 24 2010

FLZ039-042-043-048>052-055>057-060>062-065-242200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
452 AM EST WED FEB 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

INCREASING NORTHWEST WINDS THIS AFTERNOON WILL CREATE A MODERATE
RISK OF RIP CURRENTS THIS AFTERNOON.

COLD AIR WILL ADVECT OVER WEST CENTRAL FLORIDA TONIGHT ON GUSTY
NORTHWEST WINDS WHICH WILL CREATE WIND CHILL VALUES IN THE LOWER
TO MID 20S NORTH TO MID 30 CENTRAL AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...RIP CURRENT IMPACT...
MODERATE TO HIGH RISK OF RIP CURRENTS ON THURSDAY DUE TO STRONG
NORTHWEST WINDS AND ROUGH SURF.

...WIND AND SEA IMPACT...
SMALL CRAFT ADVISORY CONDITIONS WILL LIKELY DEVELOP LATE TODAY AND
PERSIST INTO THURSDAY OVER MOST OF THE COASTAL WATERS.

...FIRE WEATHER IMPACT...
VERY DRY AIR WILL ADVECT ACROSS WEST CENTRAL AND SOUTHWEST FLORIDA
WITH RELATIVE HUMIDITY VALUES DROPPING BELOW 35 PERCENT ACROSS ALL
COUNTIES THURSDAY AFTERNOON FOR FOUR OR MORE HOURS. RED FLAG
CONDITIONS ARE ALSO POSSIBLE FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

In the hours before

Special weather statement, Feb 24, 2:17 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
217 PM EST WED FEB 24 2010

FLZ051-052-055-242000-
POLK-MANATEE-HILLSBOROUGH-
217 PM EST WED FEB 24 2010

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HILLSBOROUGH...
NORTHEASTERN MANATEE AND SOUTHWESTERN POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG
THUNDERSTORMS...MOVING EAST AT 25 MPH. THESE STORMS WILL AFFECT
FORT LONESOME...FORT MEADE...BRADLEY JUNCTION...DUETTE...BARTOW AND
WAHNETA.

...UNTIL 300 PM EST.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO PENNY SIZE WILL
BE POSSIBLE. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR
ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2799 8170 2775 8161 2763 8214 2780 8221
TIME...MOT...LOC 1916Z 251DEG 22KT 2775 8207
Special weather statement, Feb 24, 2:24 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
224 PM EST WED FEB 24 2010

FLZ057-242015-
HIGHLANDS-
224 PM EST WED FEB 24 2010

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HIGHLANDS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG
THUNDERSTORMS...MOVING NORTHEAST AT 20 MPH. THESE STORMS WILL
AFFECT VENUS...LAKE PLACID...PLACID LAKES...AND ARCHBOLD.

...UNTIL 315 PM EST.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO PENNY SIZE WILL
BE POSSIBLE. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR
ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2711 8119 2711 8125 2708 8126 2703 8156
      2713 8156 2736 8138 2713 8116
TIME...MOT...LOC 1923Z 244DEG 17KT 2706 8152

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 2:23 AM ESTFire Weather WatchTBWDeSoto, Hardee, Highlands, Polk, Sumter35 hr
Feb 24, 2:23 AM ESTRed Flag WarningTBWDeSoto, Hardee, Highlands, Pinellas, Polk, Sumter40 hr
Feb 24, 2:23 AM ESTWind Chill AdvisoryTBWDeSoto, Hardee, Highlands, Pinellas, Polk, Sumter32 hr
Feb 24, 10:35 AM ESTSmall Craft AdvisoryTBW32 hr
Feb 24, 2:13 PM ESTSpecial Marine WarningTBW39 min
Feb 24, 2:14 PM ESTSevere Thunderstorm WarningTBWLee33 min
Feb 24, 2:17 PM ESTSpecial Weather StatementTBWPolk43 min
Feb 24, 2:24 PM ESTSpecial Weather StatementTBWHighlands51 min
Feb 24, 2:45 PM ESTSpecial Weather StatementTBWCharlotte45 min
Feb 24, 4:20 PM ESTFreeze WatchTBWDeSoto, Hardee, Highlands, Polk, Sumter10 hr
Feb 24, 4:20 PM ESTHard Freeze WatchTBW10 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.